Massachusetts Sees Four Fatal Overdoses in 12 Hours

Officials in Lowell, MA, are warning people to be aware of a dangerous batch of opioids after seeing four fatal overdoses in 12 hours. Lowell Fire Chief Jeffrey Winward said officials believe the lethal batch of drugs circulating through Greater Lowell is a mix of heroin and fentanyl or cocaine and fentanyl. Four people died between the hours of 7 p.m. Wednesday and 7 a.m. yesterday. Two of them were found in one location, and the other two were using by themselves

Around 11 a.m. Thursday, Winward in a news release said the four deaths had occurred in the last 12 hours. "We strongly urge people not to use opiates, but if you or your loved one is suffering from addiction, please be extra vigilant in the coming days," Winward wrote. "Do not use alone, check on your loved ones frequently if they may be using opiates, and call 911 immediately if you witness an overdose."

In fact, because of its strength, many people struggling with substance-use issues seek it out intentionally, said Dr. Brien Barnewolt, chairman and chief of the Department of Emergency Medicine at Tufts Medical Center.

Last month, deadly batches of heroin or fentanyl caused 20 overdoses in a span of three days, officials said. None of the overdoses were fatal. First responders were able to administer Narcan to the overdose victims. "We've seen 20 overdoses, many of whom were in respiratory arrest," the fire chief said on Sunday. He asked people to be vigilant and check on any loved ones suffering from addition.

Reference: http://www.masslive.com/news/index.ssf/2018/02/lowell_firefighters_issue_warn.html
Sign In or Register to comment.